Hello I'm new here and wanted some advise about hairloss while taking Tamoxifen

  • 3 replies
  • 15 subscribers
  • 370 views

Hi there, I was diagnosed with Breast cancer in February, I had surgery in March and radiotherapy, and now have to take tamoxifen for the next five years.   Since taking these I have noticed that my hair is starting to get very thin, and snapping off at the ends.  Does anyone know if there is anything I can take or apply to help with this??? i know I shouldn't be worried about my physical appearance, because I'm alive and well but after seeing a photo of the back of my hair it's reduced me to tears.  Thank you in advance xx. 

  • Hello eutopia

    I hope you do not mind me responding as I had womb cancer not breast cancer but due to chemotherapy I did have hair loss.

    I used the cooling cap which meant it didn't all come out but it did thin all over. I do understand how you feel. Hair is an important part of our  identity and to feel that it is not how it usually is and not at it's best can feel like the last straw when going through cancer treatment and recovery. I do not know much about tamoxifen as I did not take it but I will share a few things that helped me when my hair thinned and did make me feel a bit better.

    First thing is to look at supplements that may help. ( check with your doctor first) I took a multi vitamin and multi mineral. I also took biotin. 

    I treated my hair more gently than normal. Less rubbing when washing. A mild, gentle shampoo without parabens and nothing that leaves the silicon coating on when you wash. That is a temporary fix but seems to make it weaker longer term. Wide toothed comb and soft brush. I used a gentle leave in conditioner for children. Once a week I did a hair conditioning treatment. Where possible I avoided hair dryers/straighteners etc. I washed my hair only 2-3 times a week rather than everyday. 

    I used the hair colour root sprays regularly and only on the very fine bits. They make a big difference as it blends your hair into your scalp and it also keeps it in place. It disguises any skin showing through. I also bought some hair fibres. They also made a huge difference in hiding any visible scalp and also in thickening up my hair. 

    Another trick is to use volumising dry shampoo in the morning, almost to style and fluff up your hair. It makes the thin hair appear so much thicker. I avoided using and hair spray/mousse  or anything that weighed down my hair or dried it out. Any shampoo was a gentle but a thickening type. 

    At one stage I altered my parting slightly and this also helped disguise a thin bit but also fluffed it up. I also sometimes used small hair grips just to disguise the thinner bits and to move the focus. You can also get scrunchies that are made from hair which can give the illusion of more hair if you gently tie it back. At one stage I did consider getting a hair topper or even extensions but in the end with the dry shampoo, hair fibres and root spray, I really did not need to. 

    I hope this helps a bit. I have just had my second hair cut after chemo and radiotherapy and there is no doubt about it, having your hair how you like it, it makes you feel better.

    Good Luck 

    Jane

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Thank you so so much for taking the time to reply to me.  I will certainly be taking your advice xx 

  • I went through one very bad month after chemo ended and during my 5 week radiotherapy and if I just washed and left my hair, which by then was very fair, you could see my scalp in places. Without the hair fibres, dry shampoo and root spray I would have not wanted to go out. When I used all of it together my hair looked almost normal thickness. I also found having the ends cut regularly did help it to bounce back up and the dry bits will break off anyway. The spray in conditioner was a child's one- from Tesco but I have seen other places. 

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm